WEDNESDAY, Oct. 17 (HealthDay News) -- Criminal investigators
from the U.S. Food and Drug Administration on Tuesday visited the
specialty pharmacy in Massachusetts linked to the meningitis
outbreak that has killed 15 people and sickened 233, according to
An FDA spokesman said agents from the agency's Office of
Criminal Investigations were at the Framingham-based drug company,
but he provided no details. The office probes suspected violations
of federal laws that are designed to protect public health,
The New York Timesreported.
A steroid manufactured by the company, the New England
Compounding Center, has been linked to the meningitis outbreak.
Last month the company voluntarily recalled three lots of the
steroid, which is injected into patients for back and joint pain.
The company has since shut down operations and stopped distributing
its products, health officials said.
Two Democratic members of Congress -- Rep. Edward Markey of
Massachusetts and Rep. Richard Blumenthal of Connecticut -- have
asked the U.S. Justice Department to investigate whether the New
England Compounding Center violated any federal laws or
On Monday, the FDA issued warnings about additional drugs
produced by the specialty pharmacy.
The FDA said it was investigating a report of a meningitis
infection in a patient who got a different steroid than the type
linked to the more than 233 infections nationwide.
The agency also said it was checking reports of fungal infection
in a heart transplant patient given a cardiac solution made by the
New England Compounding Center. The solution is used to paralyze
heart muscle to prevent injury to the heart. But it's possible the
infection could have come from a source other than the solution,
the agency said.
The FDA said it was advising all health-care professionals to
follow up with any patients who were given any injectable drug from
or produced by the New England Compounding Center. These drugs
include medications used in eye surgery, and the heart solution
purchased from or produced by the company after May 21.
The New England Compounding Center is what's known as a
compounding pharmacy. These pharmacies combine, mix or alter
ingredients to create specific drugs to meet the specific needs of
individual patients, according to the FDA. Such customized drugs
are frequently required to fill special needs, such as a smaller
dose, or the removal of an ingredient that might trigger an allergy
in a patient.
On Tuesday, federal health officials said 19 more cases of
fungal meningitis linked to the initial round of contaminated
steroid injections have been reported, bringing the total number of
cases to 231.
The number of deaths held steady at 15, the U.S. Centers for
Disease Control and Prevention said.
There also have been two cases of what the CDC calls "peripheral
joint infection," meaning an infection in a knee, hip, shoulder or
elbow. These peripheral joint infections -- caused by injections of
pain-killing steroids -- aren't considered as dangerous as
injections near the spine for back pain that have been tied to the
potentially fatal meningitis infections.
All of the 231 patients were thought to be injected with
methylprednisolone acetate, a steroid often used for back and joint
pain that investigators suspect was tainted with a common fungus,
according to the CDC.
It's believed that as many as 14,000 people may have gotten
injections of the steroid. The 14,000 figure includes not only
people who got injections for back pain and are most at risk for
meningitis, but also others who received injections for pain in
their knees and shoulders.
Meningitis is inflammation of the lining surrounding the brain
and spinal cord.
All of the infected patients are thought to have received the
medication from the Massachusetts pharmacy, according to the
The CDC on Tuesday had the following state-by-state breakdown of
cases: Florida: 12 cases, including 2 deaths; Idaho, 1 case;
Illinois, 1 case; Indiana: 30 cases, including 2 deaths; Maryland:
16 cases, including 1 death; Michigan: 47 cases, including 3
deaths; Minnesota: 5 cases; New Hampshire: 6 cases; New Jersey: 10
cases; North Carolina: 2 cases; Ohio: 7 cases; Pennsylvania: 1
case; Tennessee: 59 cases, including 6 deaths; Texas: 1 case;
Virginia: 35 cases, including 1 death.
Health officials said they expect to see more cases of the rare
type of meningitis, which is not contagious, because symptoms can
take a month or more to appear.
Infected patients have developed a range of symptoms
approximately one to four weeks following their injection. People
who have had a steroid injection since July, and have any of the
following symptoms, should talk to their doctor as soon as
possible: worsening headache, fever, sensitivity to light, stiff
neck, new weakness or numbness in any part of your body, slurred
speech, the CDC said.
Infected patients must receive intravenous drugs in a
Compounding pharmacies like the New England Compounding Center
historically started out as community-based neighborhood druggists.
But over time, the practices of some compounding pharmacies have
expanded, sometimes beyond their intended limits, experts
According to the
AP, this is not the first time the New England Compounding
Center has encountered problems with contaminated injections. In
2007, the company settled a lawsuit that claimed that an
83-year-old man died in 2004 after contracting fatal bacterial
meningitis from a shot produced by the compounding center. The
pharmacy reached a settlement with the man's widow before the case
went to trial, the
Compounding pharmacies aren't subject to the same FDA oversight
as regular drug manufacturers are, and some members of Congress now
say the meningitis outbreak highlights the need for more regulatory
The CDC released a list of the approximately
75 health-care facilities that received contaminated
The U.S. National Library of Medicine has more about
injections for back pain.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.